Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Pain meds and heartburn

AnonymousUserAAnonymousUser Posts: 49,731
edited 06/11/2012 - 8:25 AM in Back Surgery and Neck Surgery
I'm 11 days post op from an S1-L5 PLIF and was wondering if anyone else has experienced heartburn with the pain meds (I'm taking Percocet and Flexeril) or perhaps due to other reasons. I've had heartburn this past week, which is something that I've never really had. I'm also experiencing insomnia (fell asleep after 4:30 a.m. this morning). Other than these two issues, I'm recovering pretty good.

Anyone else experience post op issues?

advertisement

Comments

  • Heartburn and Reflux was a major problem for me after surgery for the first month. I did have occasional problems before surgery. After surgery I was popping OTC and prescription meds constantly. My PC doctor, felt that my reflux/heartburn was aggrivated by laying down flat so much. I would sit up only for meals and lay back down pretty quickly. This is how my doctor explained it to me. Think of it as your food that usually digests at the bottom of your stomach is now digesting near the upper valves when you are laying flat, hence making it easier for gastric juice to leak a bit into the esophagus causing heartburn/reflux. Once I was able to tolorate a reclined position things eased up for me.

    Have you contacted your PC doctor about your heartburn? If its something thats new for you or severe, you really should have it checked just to be sure its not something serious.

    I hope you are feeling better soon,
    Shell
  • I'm on alot of meds for pain and bloodpressure problems which irritate my stomach and have for awhile now. I also take percocet and flexeril to keep my pain under control. My doctor started giving me nexium to help with the stomach problems that were caused by the mix of the various drugs and that seems to help. Without it I get wicked heartburn.

    I also have alot of trouble sleeping. I'm usually up until 4 or 5am most nights unless I dose myself with different drugs such as flexeril and ambien.

    You could ask your doctor about a script for nexium and something to help you sleep if you need it.

    Best Wishes,
    Christina >:D<
  • I have had laryngeal reflux (100% in the throat, no heartburn) for quite a few years and take Protonix 1-2 times per day. I did not have any increase in my symptoms after taking my pain meds/muscle relaxant.

    My only issue with surgery meds was getting a bit nauseous when I first started taking Soma, and then only when taking a full pill at once. If I do a full pill now, it is within 1/2 hour of going to bed, so nausea is no longer an issue.

    I didn't have problems sleeping until the past 2-3 weeks, and I am a few days short of 4 months post-op. I have had sleep problems for years, so maybe this is a sign I am getting back to normal. :))) ;))
  • That was my first call to the office-I have heartburn! I am 12 day post-op and the heartburn issues have lessen. I did not lay down after meals so that wasn't the problem and I had been taking the same pills as before the surgery so that wasn't it either. But it was one of my biggest fears with the open neck surgery-I've had spasms of the esophogus before and had to see a ENT for it so I was afraid of what would happen when they moved it to do the surgery. It looks like all will be OK. But I wish my doctor would have explained why it was happening, but he just told me to take OTC meds and it would likely go away in a few weeks. It's getting better :)

    Hope yours will, too. As for the insommina, I think for many us that comes with the territory, too. I don't do enough during the day to get tired and I rest a lot. I drink warm milk with my pain pills at night and that might help me. Last night I woke up at 12:30 after falling asleep at 10:30. I wondered why and then saw my pain pills on the table-I had forgotten to take them and the spasms woke me up. Our bodies are very smart!

    Good luck in your continued recovery!
advertisement
Sign In or Register to comment.